The effect of corticosteroids, antibiotics, and anticoagulants on the development of post-COVID-19 syndrome in COVID-19 hospitalized patients 6 months after discharge: a retrospective follow up study

John Davelaar, Naomi Jessurun, Gerko Schaap, Christina Bode, Harald Vonkeman*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

11 Downloads (Pure)

Abstract

To assess the effect of pharmacotherapeutic interventions commonly employed in the management of COVID-19 hospitalized patients on the development of post-COVID-19 syndrome. This study employed two distinct databases, the Medisch Spectrum Twente (MST) clinical database comprising electronic health records of COVID-19 patients hospitalized at MST, and the Post-COVID cohort database which contains follow-up information on the same patients. These databases were integrated to establish the potential relationship between the administration of corticosteroids, antibiotics, or anticoagulants during hospitalization and the occurrence of post-COVID-19 syndrome after a 6-month interval following discharge. A total of 123 patients who were hospitalized due to COVID-19 infection were included in this study. Among these patients, 33 (26.8%) developed post-COVID-19 syndrome which persisted even 6 months after hospital discharge. Multivariate analysis revealed that patients who received treatment with corticosteroids had a significantly lower likelihood (OR 0.32, 95% CI 0.11–0.90) of developing post-COVID-19 syndrome, while no significant association was observed for treatment with antibiotics (OR 1.26, 95% CI 0.47–3.39) or anticoagulants (OR 0.55, 95% CI 0.18–1.71). The findings of this study indicate that corticosteroids exert a significant protective effect against the development of post-COVID-19 syndrome in patients who were hospitalized due to COVID-19 infection. Although a trend towards a protective effect of anticoagulants was observed, it did not reach statistical significance. On the contrary, patients treated with antibiotics were shown to have increased chances of developing post-COVID-19 syndrome, although this effect was also not statistically significant.

Original languageEnglish
Pages (from-to)4881-4888
Number of pages8
JournalClinical and Experimental Medicine
Volume23
Issue number8
Early online date8 Aug 2023
DOIs
Publication statusPublished - Dec 2023

Keywords

  • Antibiotics
  • Anticoagulants
  • Corticosteroids
  • COVID-19
  • Post-COVID-19 syndrome
  • UT-Hybrid-D

Fingerprint

Dive into the research topics of 'The effect of corticosteroids, antibiotics, and anticoagulants on the development of post-COVID-19 syndrome in COVID-19 hospitalized patients 6 months after discharge: a retrospective follow up study'. Together they form a unique fingerprint.

Cite this